Hail, Oneida
- When
- August 4, 10:37 AM EST
- Where
- Oneida County, Stittville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.220, -75.280
A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front swept through Central New York, kicking off numerous thunderstorms. An unstable environment favored scattered severe thunderstorms with damaging wind gusts and large hail. There were multiple reports of 1+ inch sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 8:29 AM EST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 929 AM EDT Fri Aug 4 2023 .SYNOPSIS... An approaching cold front will bring additional showers and thunderstorms today. Some of these storms may become strong to severe. Dry weather then moves in for the weekend, before additional showers and thunderstorms are possible on Monday. && .NEAR TERM /THROUGH SATURDAY/... 915 AM Update: Updated near term grids to reflect ongoing showers and thunderstorms in central NY which have formed a little earlier than anticipated. SPC mesoanalysis shows MLCAPE around 1000 J/kg and 0-6 km shear of around 40 knots in central NY. Short wave and associated mid-level jet streak was moving southeast from the Great Lakes. This mid level jet streak will be the impetus to push a cold front through central NY and northeast PA late this afternoon into the evening. This front will be moving through an environment that is destablizing with MLCAPEs projected to reach between 1500 to 2000 J/kg as per SPC RAP forecasts. 0-6 km wind shear is projected to be around 35-40 knots too as the mid-level jet streak moves through. This likely will lead to continued thunderstorm development this afternoon and into the evening ahead of the front. SPC slight risk for SVR over most of our area looks on track. 700 AM Update: A deepening upper level trough and associated cold front will move through the region today, which will spark an additional round of showers and thunderstorms. As the atmosphere destabilizes this afternoon, these thunderstorms will increase in coverage and slowly move southeastward ahead of the front. With relatively steep lapse rates, combined with CAPE in excess of 1000 J/kg and 25-30kts of bulk shear, some of these storms will have the potential to produce damaging winds. Heavy downpours are also possible. Before these afternoon showers and thunderstorms, conditions should actually be mainly dry this morning with just a few isolated showers. Highs are expected to be in the mid 70s to lower 80s, with afternoon convection likely limiting highs a bit. Showers and thunderstorms will quickly diminish this evening and there will be some clearing overnight behind the front. Patchy fog will be possible, especially in the valleys. Lows will be in the mid 50s to near 60. High pressure will be in control of our weather for Saturday, which will result in a dry day with mostly sunny skies. Dew points will be dropping into the 50s for most of the area, so it will be less humid as well. High temperatures are expected to be in the mid 70s to near 80. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... 458 AM Update Quiet and pleasant summer weather looks to prevail for Saturday night, right into the second half of the weekend as a surface high builds over the region. Temperatures will be seasonably warm, with lows in the 50s Saturday night, and highs reaching 80-85 Sunday afternoon. Humidity levels look to stay rather low, with dew points in the 50s to around 60 in the afternoon. Model guidance is trending slower with the next system, so skies look to remain mostly sunny. Clouds gradually increase Sunday night as a low deepens across the central Great Lakes. Most of the shower activity looks to hold off, with generally dry conditions continuing overnight. Southeast winds begin increasing after midnight, reaching 8-15 mph with gusts 20-25 mph before daybreak. These increasing clouds and breezy conditions will keep overnight lows milder, only dipping down into the 60s. Will need to keep a close eye on Monday, as a rather potent low moves from the Central Great Lakes east into the St Lawrence valley. At 500mb a deep, slightly negatively tilted trough swings toward western NY in the afternoon. A surface warm front is progged to lift well off to our north into southern Canada during the afternoon, as a cold front slowly presses east across NY and PA. Southerly flow increases ahead of the front, with the latest 00z GFS advertising an increasing low level jet of around 35-40 kts at 850mb. This will bring increasing moisture and instability to our area, with pwats potentially reaching 1.8 to 2.0 inches and MLCAPE could exceed 1000 J/Kg if there is enough daytime boundary layer heating. Deep layer shear continue to look sufficient for organized convection to develop, and SPC has highlighted our area in a 15% day 5 severe thunderstorm outlook, with damaging winds the greatest concerns. Exact details such as timing, and how unstable we ultimately get remain somewhat uncertain. The cold front looks to move through sometime Monday evening or Monday night, with PoPs decreasing quickly from west to east overnight. Outside of the showers and thunderstorms, Monday is forecast to be partly sunny, warm and more humid with highs in the upper 70s to lower 80s and dew points reaching the upper 60s to low 70s. Monday night is mild and still muggy with lows in the mid-60s. && .LONG TERM /TUESDAY THROUGH THURSDAY/... 458 AM Update Model difference remain on Tuesday, with the GFS showing lingering troughing with associated showers over the area. Meanwhile the 00z ECMWF quickly lifts the low/trough north up toward Hudson Bay, with a zonal 500mb flow over the area and dry mid level air overhead. With the differences in the deterministic guidance, decided to keep the official forecast in line with the blended guidance (NBM) which gave decreasing clouds through the day on Tuesday, but still chance PoPs for showers and isolated thunderstorms. Temperatures remain seasonable, with highs in the mid-70s to lower 80s. Wednesday continues to look mainly dry, with a zonal westerly flow aloft over the area. Cannot rule out a stray shower or storm in the afternoon, but overall its shaping up to mostly sunny and warm. The next upper level trough and frontal system begins developing over the Central Great Lakes on Thursday, moving east toward our CWA late in the day and right into next Friday. Again continued to use the NBM guidance for the official forecast considering the minor timing and spatial differnces in the deterministic guidance. This brought chance PoPs for showers and thunderstorms back into CNY and NE PA Thursday afternoon, evening and especially by Friday. Temperatures remains very consistent, with highs in the upper 70s to mid-80s and lows in the upper 50s to low 60s...which is close, or slightly above average for this time of year. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions are expected this morning, although a stratus deck will bring some MVFR to Fuel Alternate restrictions at KAVP and KBGM. An additional round of showers and thunderstorms is expected to develop this afternoon, which may bring occasional additional restrictions. TEMPO groups remain in place for the timeframe where thunderstorms are most likely at each terminal. Showers and thunderstorms taper off this evening, but with lingering low level moisture, patchy fog is expected, especially at KELM. Outlook... Saturday through Sunday...mainly VFR, except restrictions in early morning valley fog at KELM. Monday and Tuesday...chance of showers/thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJG/DJN NEAR TERM...BJG/DJN SHORT TERM...MJM LONG TERM...MJM AVIATION...BJG
Hazardous Weather Outlook National Weather Service Binghamton NY 931 AM EDT Fri Aug 4 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-051345- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 931 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are likely into the early evening. Some of these storms may produce gusty winds and hail, as well as locally heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered strong to severe thunderstorms are possible Monday into Monday night. Some of these storms will have the potential to produce gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS.
Special Weather Statement
National Weather Service Binghamton NY
741 AM EDT Fri Aug 4 2023
NYZ044-041215-
Cortland NY-
741 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern
Cortland County through 815 AM EDT...
At 741 AM EDT, Doppler radar was tracking a strong thunderstorm over
South Cortland, or near Cortland, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Virgil, Marathon, Lapeer, South Cortland, Munsons Corners, Freetown
Corners, Gracie and Cortland West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4257 7596 4241 7606 4241 7607 4251 7626
4259 7626
TIME...MOT...LOC 1141Z 290DEG 21KT 4254 7622
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
847 AM EDT Fri Aug 4 2023
NYZ045-046-041315-
Otsego NY-Chenango NY-
847 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of southwestern Otsego
and central Chenango Counties through 915 AM EDT...
At 847 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mc Donough, or 9 miles southwest of Norwich, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norwich, Guilford, Oxford, Preston, Mc Donough, Rockdale, Mt Upton,
Tyner, Lathams Corners and Holmesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 7580 4252 7579 4257 7530 4232 7539
TIME...MOT...LOC 1247Z 280DEG 37KT 4248 7570
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
927 AM EDT Fri Aug 4 2023
NYZ036-041345-
Madison NY-
927 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of south central
Madison County through 945 AM EDT...
At 927 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eaton, Hamilton, Pecksport, Pierceville and Hubbardsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4287 7544 4286 7542 4277 7541 4280 7563
4286 7564 4290 7544
TIME...MOT...LOC 1327Z 263DEG 23KT 4283 7558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
1121 AM EDT Fri Aug 4 2023
NYZ037-041545-
Southern Oneida NY-
1121 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of east central Oneida
County through 1145 AM EDT...
At 1120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Stittville, or 8 miles north of Utica, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trenton, Floyd, Holland Patent, Barneveld, Barnveld, Stittville and
Trenton Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4326 7516 4325 7515 4326 7514 4326 7513
4322 7507 4311 7517 4320 7538 4325 7537
4329 7515
TIME...MOT...LOC 1520Z 268DEG 14KT 4322 7529
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BTLSpecial Weather Statement
National Weather Service Binghamton NY
1132 AM EDT Fri Aug 4 2023
NYZ046-041600-
Otsego NY-
1132 AM EDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of central Otsego
County through NOON EDT...
At 1132 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hartwick, or 12 miles north of Oneonta, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartwick, Cooperstown, New Lisbon, Milford, Oaksville, Mt Vision,
Gilbert Lake State Park, Index and Toddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4254 7519 4265 7523 4278 7496 4254 7489
TIME...MOT...LOC 1532Z 256DEG 22KT 4262 7515
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BTLThe national radar mosaic for the moment the first event began.
17 hail, 10 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds knocked down a large tree on Higby Road.
Strong thunderstorm winds knocked down multiple trees near Lake Moraine.
Strong thunderstorm winds knocked down a tree on State Highway 80.
Strong thunderstorm winds knocked down wires on Hust Road and onto residence driveway.
Strong thunderstorm winds knocked down a tree onto a car. Unknown if the car was occupied.
Strong thunderstorm winds snapped a large (5 inch diameter) tree branch. The branch landed into a yard.
Strong thunderstorm winds uprooted a tree.
Strong thunderstorm winds knocked down a large tree. The tree split near the trunk and fell into the yard of a residence.
Stront thunderstorm winds knocked down multiple trees and wires on Rock Hill Drive.
Strong thunderstorm winds knocked down a tree and wires on Wolf Lake Road. The live wires caught the tree on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120613, 1120614, 1120615, 1120616, 1120617, 1120618, 1120619, 1120620, 1120621, 1120622, 1120624, 1120623, 1120625, 1120627, 1120626, 1120628, 1120629, 1120630, 1120631, 1120632, 1120646, 1120647, 1120649, 1120650, 1120652, 1120655, 1120657.